Paul S. Phillips, MD; Richard H. Haas, MD; Sergei Bannykh, MD, PhD; Stephanie Hathaway, RN; Nancy L. Gray, RN; Bruce J. Kimura, MD; Georgirene D. Vladutiu, PhD; John D.F. England, MD; the Scripps Mercy Clinical Research Center*
Muscle symptoms in patients who are treated with statins and have normal creatine kinase levels are not well understood.
To report biopsy-confirmed myopathy and normal creatine kinase levels associated with statin use.
Case reports from preliminary analysis of an ongoing clinical trial.
Clinical research center in a community hospital.
Four patients with muscle symptoms that developed during statin therapy and reversed during placebo use.
1] patients' ability to identify blinded statin therapy and 2) standard measures of functional capacity and muscle strength.
All four patients repeatedly distinguished blinded statin therapy from placebo. Strength testing confirmed weakness during statin therapy that reversed during placebo use. Muscle biopsies showed evidence of mitochondrial dysfunction, including abnormally increased lipid stores, fibers that did not stain for cytochrome oxidase activity, and ragged red fibers. These findings reversed in the three patients who had repeated biopsy when they were not receiving statins. Creatine kinase levels were normal in all four patients despite the presence of significant myopathy.
Some patients who develop muscle symptoms while receiving statin therapy have demonstrable weakness and histopathologic findings of myopathy despite normal serum creatine kinase levels.
*For members of the Scripps Mercy Clinical Research Center, see the Appendix.
Learn more about subscription options.
Register Now for a free account.
Phillips PS, Haas RH, Bannykh S, Hathaway S, Gray NL, Kimura BJ, et al. Statin-Associated Myopathy with Normal Creatine Kinase Levels. Ann Intern Med. 2002;137:581-585. doi: 10.7326/0003-4819-137-7-200210010-00009
Download citation file:
Published: Ann Intern Med. 2002;137(7):581-585.
Cardiology, Coronary Risk Factors, Dyslipidemia.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only